Objective: To report a case of acute hepatic injury and acute renal failure secondary to rhabdomyolysis associated with fluvastatin-gemfibrozil combination therapy for hyperlipidemia.
Case summary: A 56-year-old woman with a history of hyperlipidemia presented with fatigue, weakness in her lower extremities, and red-colored urine. One month prior, she had started combination therapy of fluvastatin 80 mg/day and gemfibrozil 1200 mg/day. On physical examination, she had a serious loss of motor function in the upper and lower extremities. Her laboratory tests revealed severe liver enzyme elevation and abnormal renal function. Abdominal ultrasound did not show hepatic cholestasis, renal parenchymal abnormality, or obstruction.
Discussion: Statins and fibric acid derivatives have complementary effects on mixed hyperlipidemia. However, such combination therapy increases the risk of myopathy, which may result in life-threatening rhabdomyolysis. Several reports have suggested that combination fluvastatin-gemfibrozil therapy is both effective and safe in mixed lipid disorders. In our patient, severe rhabdomyolysis with serious hepatocellular injury was observed one month after the combination antihyperlipidemic therapy was started. Assessment with the Naranjo probability scale determined that an adverse drug reaction was probable. The mechanism of this combined toxicity is difficult to clarify, although in vivo and in vitro studies to date have reported considerable data concerning antihyperlipidemic drug interactions.
Conclusions: Clinicians should carefully consider the risks and benefits of treating dyslipidemia with fluvastatin-gemfibrozil combination therapy.